What Is Dawn Phenomenon?

Share with Friends & Family
  •  
  •  
  • 3
  •  

You may have heard the term but do you actually know what is dawn phenomenon?

I know I didn’t understand it until very recently.

This past summer we were fortunate to be able to take three of our grandchildren for a 3-day adventure on our 26′ sailboat.

Sounds like fun?

It was a fantastic time.

But…

it wasn’t all fun and games.

One of those grandchildren just happened to be our type 1 diabetic grandson.

Managing his diabetes while on a boat that is constantly moving or healing was certainly a challenge.

It was during this trip that I first became aware of the dawn phenomenon.

So what is the dawn phenomenon?

What is Dawn Phenomenon - hyperglycemia when waking

Dawn phenomenon, sometimes also called the dawn effect, describes the abnormal early-morning increase in blood glucose (sugar), typically between 2 a.m. and 8 a.m. in people who have diabetes.

Typically, in the wee hours of the morning, our livers release sugar into our blood. This happens as a result of an influx of hormones such as adrenaline, cortisol, glucagon, and growth hormone, as we prepare to wake for the day.

Normally, our body will respond to this increased sugar in our blood by releasing insulin.

However, in the body of a diabetic, they are either incapable of producing insulin or can’t effectively use that insulin causing their blood sugar levels to rise.

As I mentioned earlier, my first experience with the dawn phenomenon was when we had taken our type 1 diabetic grandson for a 3-day sailing adventure.

When I checked his blood glucose levels early in the morning I found he was unusually high.

I found this odd because he hadn’t eaten since his bedtime snack last night so why were his sugars so high.

It didn’t make sense to me so when we got home I had to start researching.

Symptoms of dawn phenomenon

Because of this rise in blood sugar, diabetics may experience any of the following:

  • faintness
  • nausea
  • vomiting
  • blurry vision
  • weakness
  • disorientation
  • feeling tired
  • extreme thirst

If you or someone you know experiences these symptoms be sure to seek medical advice as soon as possible.

Don’t confuse it with the Somogyi effect

The Somogyi effect is similar to the dawn phenomenon in that you awaken with high blood sugars.

The main difference is that in the Somogyi effect you will have hypoglycemia (low blood sugar) in the night before blood sugar levels rising.

In the dawn phenomenon, there is no prior hypoglycemia.

Testing blood sugar levels during the night or wearing a CGM (continuous glucose monitor) will determine whether or not you experience low blood sugar before the early morning rise.

We have determined that our grandson does not regularly have a drop in blood sugar through the night.

On the occasions he has had a low at night it is usually due to a lack of food(he didn’t eat his snack) or we dosed him too much insulin at suppertime.

He almost always wakes with high sugars though and some days it is difficult to get those levels to return to the target range.

Management

It is always important for diabetics to properly manage their blood glucose levels.

The easiest way to do this is to follow the diabetes care plan your diabetes team has set for you.What is Dawn Phenomenon - diabetes management supplies

Working closely with your team to find what works best for you is important because everyone’s bodies react differently to various treatments.

With our grandson, his doctors changed the time of day he takes his long-lasting insulin which seemed to help.

We also carefully monitor and record everything he eats and drinks. We carefully count his carbs and administer his insulin based on the formula provided by his diabetes care team. Each meal is a different ratio and it didn’t take long to become proficient.

Usually, a combination of a healthy diet, regular exercise, and medications works well to successfully manage blood glucose levels.

A few things you can do to help manage the dawn phenomenon include:

  • discuss with your doctor whether a change in medication or dosage is required
  • eat regular meals
  • take all medications in appropriate doses
  • avoid carbohydrates close to bedtime
  • take medication closer to bedtime rather than dinnertime (discuss this with your doctor first)
  • eat dinner earlier in the evening
  • do some light physical activity after dinner (walk, jog, or yoga)

Anyone with diabetes knows that high blood sugars will occur from time to time.

When this occurs frequently it is time to discuss it with your doctor as changes to your care plan may be required.

Always let your doctor know if some part of your care plan isn’t working for you.

Final thoughts

Until recently I did not understand what is dawn phenomenon. It was when we had our young grandson on a sailing adventure that we experienced for the first time.

After talking with our daughter I learned that Alex regularly wakes with high blood sugars.

We are diligent about following his diabetes care plan and his numbers have certainly been a lot better lately.

Dawn phenomenon can easily be confused with the Somogyi effect.

These two are similar in that you wake with high blood sugar levels. The difference is that in the Somogyi effect that high is preceded by a hypoglycemic period immediately before the rapid rise in blood sugars.

In the dawn phenomenon, there is no preceding low blood sugars.

It is important to discuss this with your doctor if you are experiencing regular high blood sugar levels not only when waking but at any time.

Eating regular meals, taking medications on time as directed, and getting regular exercise are all part of a good diabetes management plan.

Work closely with your team and be sure to report anything that doesn’t seem to be working for you.

“I am not in any way a medical practitioner, please do not rely on the information on our website as an alternative to medical advice from your doctor or another healthcare provider. We only share our experiences.”

Have you experienced either the dawn phenomenon or the Somogyi effect?

How have you managed it?

Leave your suggestions or experiences in the comment section below.


Share with Friends & Family
  •  
  •  
  • 3
  •  

4 thoughts on “What Is Dawn Phenomenon?”

  1. I just posted this article on my personal Facebook account. Honestly. I did. I’m not just saying that. My husband and I have a history of diabetes on both sides of the family and we are currently trying to help my Mother and Mother-In-Law by providing ANY sort of information that is helpful. I have never heard of this phenomenon before and it makes a LOT of sense! It is as if a bunch of light bulbs came on in my head. I am starting to get a better understanding on how diabetes works and how I can help my family, as well as my husband and I, in the future.

    Thanks so much!

    Reply
    • Wow. Thank you. Posting my article to your FB is quite the compliment and proof that I am reaching my goal of actually helping people.
      I am grateful I was able to help you achieve those “light-bulb” moments in your own life.
      Diabetes is difficult when you don’t fully understand what is happening or why. Once you gain that understanding, knowing what to do becomes so much easier.
      There is also a similar condition called the Somogyi effect which I will be discussing in a future article so please drop by again.
      I wish you and your family the best of luck as you navigate the sometimes scary world of diabetes.
      I am always here to offer support and share our experiences. Stay safe.

      Reply
  2. Hi, Deborah,

    I learned a lot from your article, thank you a million for sharing this story!

    I have a question: what are the immediate steps to take in order to help a person with type 1 diabetes?

    For example, if I meet this person on a street and see that he/she needs some help, is there anything I could do besides calling for an ambulance?

    I appreciate your feedback on this.

    Best Regards,
    Ionut

    Reply
    • Hi Ionut, thanks for dropping by.
      Most diabetics carry with them what they need if their blood sugars go a little wonky.
      Noticing changes in their behaviour can certainly alert you that something is drastically wrong.
      The first thing is to determine if their blood sugars are too low or too high. This is accomplished with a finger poke. They should have their supplies to do this with them.
      If they are too high get them to start drinking a lot of water and walking around a bit. Depending on how high their sugars are they may require a bolus of insulin so an injection or bolus dose programmed into their pump.
      If they are too low get them to eat a fast-acting sugar snack such as glucose tablets or fruit juice. For our 6-year-old grandson, we find about 5 skittles will start to raise his blood sugar levels. Retest blood sugars in about 15 minutes to ensure they are rising towards the target range.
      If they are unable to eat or drink give them a shot of glucagon from the emergency kit they carry and call 911 or the emergency number in your area. Stay with them until help arrives. They should start to awaken fairly quickly after the glucagon.
      For a more detailed explanation on what to do check out my articles:

      What’s Hyperglycemia

      and

      What is Severe Hypoglycemia.

      I wish you the best of luck.

      Reply

Leave a Comment